Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Birmingham, AL

September 13, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 13, 2018, 5:13 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2018, 5:13 PM CDT (22:13 UTC)
Expired
Sep 13, 2018, 7:15 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS54 KBMX 132213
FFWBMX
ALC073-140015-
/O.NEW.KBMX.FF.W.0038.180913T2213Z-180914T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
513 PM CDT THU SEP 13 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Jefferson County in central Alabama...

* Until 715 PM CDT.

* At 512 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
  Brook, Hueytown, Gardendale, Fairfield, Fultondale, Pleasant Grove,
  Tarrant, Midfield, Adamsville, Warrior, Brighton, Kimberly,
  Lipscomb, Graysville and Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3379 8678 3340 8677 3335 8699 3378 8692

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:42 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 13, 3:42 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
342 PM CDT Thu Sep 13 2018

.SHORT TERM...
Through Tonight.

Scattered diurnal convection has developed with slightly higher
coverage of rain along and west of I-65. The activity was moving
from east to west along the bottom side of an upper ridge over
Tennessee. Bulk shear is low and convection is pulse type with
updrafts unable to sustain themselves for very long, so rainfall
amounts not expected to reach Flash Flood Guidance. Expect a
rapid decrease in areal coverage towards sunset with mostly rain
free conditions by 9 pm.

58/rose

.LONG TERM...
Friday and Saturday.

Continuance of upper-level ridging and large scale positive height
anomalies across the eastern portion of the country have been a
primary synoptic feature in weather discussion as of late. This
blocking mechanism has certainly maintained issues with the forecast
track of Florence in the past and will continue to provide some
uncertainty in the coming days as a digging trough in the Pacific
Northwest helps to amplify ridging across the Upper Midwest. This
provides additional buffering against the WNW track of Florence
after landfall and steers the remnant circulation towards Georgia
by the weekend. For central Alabama, we should see winds
transitioning to a northerly component on Friday as the outer
periphery of Florence pushes westward through the Carolinas. This
shift will help to limit moisture availability and overall
chances for scattered afternoon convection as we've seen in the
past couple of days. Generally have kept PoPs in the 10-20% range
as a result, though closer to 30% in our far southwestern counties
where better surface/boundary layer moisture may be sticking
around Friday afternoon & evening. With more sunshine and drier
air, high temperatures will be pretty warm Friday & Saturday with
low to mid 90s for most.

Sunday through Thursday.

We should continue a dry theme into the long-term but despite drier
air latest guidance/NHC forecasts support our eastern counties
seeing an increased probability for tropical rain showers and
thunderstorms in the Sunday & Monday time frame. Forecast grids have
been slightly adjusted from last night to show ~30% PoPs around
these areas for a 36 hour period (12Z Sunday through 00Z Tuesday)
before falling back into place with the rest of the CWA. With the
center of Florence currently forecast to remain to our east, mass
subsidence combined with an already well established mid/upper-level
ridge will keep the region dry and mostly sunny during the day.
Sunday & Monday highs are down a few degrees to account for some
increase in sky cover, but rebound to the low 90s for most areas
thereafter within a transition to northwesterly flow. Ridging and
anticyclonic flow aloft will continue throughout the extended
forecast period which keeps our general weather dry and warm going
forward. There are some indications that a shift in the overall
upper-air pattern for the CONUS may take place towards late next
week and offer some big changes, but don't have a lot of confidence
in this at this point. Reiterating, we're not expecting any
significant weather/impacts from Florence for central Alabama at
this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms have already begun to develop
across much of Central Alabama, due to enhanced moisture and
daytime heating. Included a TEMPO for all sites until 21-22Z with
activity dissipating near 00Z this evening. Did include IFR
visibilities within these TEMPO groups to account for periods in
which activity produces heavier rainfall. This evening and
overnight winds become more northerly, due to influences from
tropical cyclone Florence, bringing in some drier air to the
area. This will limit moisture and chances for shower activity
tomorrow.

07

&&

.FIRE WEATHER...

Scattered rain showers and thunderstorms are expected on Thursday
afternoon and evening. A transition to lower rain chances for
Friday and Saturday as drier air accompanies northerly flow,
though surface & boundary layer moisture will remain modest. With
high minimum relative humidity values and short-term
precipitation, critical fire weather conditions are not expected
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  70  91  69 /  20  20  10  10  10
Anniston    71  93  70  93  70 /  20  10  10  10  10
Birmingham  72  92  72  92  71 /  20  20  10  10  10
Tuscaloosa  73  94  72  93  71 /  20  20  10  10  10
Calera      71  91  71  90  70 /  20  20  10  10  10
Auburn      72  90  72  90  71 /  20  10  10  10  10
Montgomery  74  92  73  93  73 /  20  20  10  10  10
Troy        72  92  72  92  71 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 13, 3:44 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Thu Sep 13 2018

ALZ011>015-017>050-141145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Thu Sep 13 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 13, 3:34 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 PM CDT THU SEP 13 2018

ALZ014-132100-
Winston AL-
334 PM CDT THU SEP 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WINSTON COUNTY UNTIL
400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Buttahatchee, or 7 miles south of Haleyville. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natural Bridge, Delmar and Weiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8754 3409 8750 3407 8763 3418 8764
      3419 8763
TIME...MOT...LOC 2034Z 353DEG 3KT 3414 8759

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:55 PM CDTAreal Flood AdvisoryBMXLowndes2 hr
Sep 13, 3:34 PM CDTSpecial Weather StatementBMXWinston26 min
Sep 13, 4:44 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Sep 13, 4:46 PM CDTAreal Flood AdvisoryBMXMarion, Winston119 min
Sep 13, 6:12 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas2 hr
Sep 13, 6:56 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson2 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.